Lung 2019 Jun 19;197(3):349-352. Epub 2019 Apr 19.
Division of Pulmonary, Critical Care, Sleep and Allergy Medicine, Department of Medicine (M/C 719), University of Illinois at Chicago, 840 South Wood Street, Chicago, IL, 60612, USA.
A large-scale outbreak of life-threatening, inhaled synthetic cannabinoids (Spice/K2)-associated coagulopathy with bleeding complications was recently reported in Illinois. The causative agents were brodifacoum, difenacoum, and bromadiolone, potent, long-acting, 4-hydroxycoumarin anticoagulant rodenticides (LAAR) that were mixed with Spice/K2 products procured and then inhaled by the victims. We report on 3 poisoned patients who reside in underserved, socioeconomically disadvantaged neighborhoods of Chicago that were admitted and treated successfully at two inner-city, tertiary care hospitals in Chicago. The patients were discharged from the hospitals on daily long-term high-dose oral vitamin K (VK), provided free of charge. However, 2 patients were lost to follow-up prior to safe discontinuation of oral VK therapy. The third patient was treated and followed successfully for 7 months when VK was discontinued. We conclude that prolonged oral VK therapy and follow-up of acute, life-threatening LAAR poisoning are variable and present challenges to healthcare providers. Appropriate practice guidelines to improve patient access and adherence to daily high-dose oral VK therapy and follow-up should be developed and implemented.